Since my HIV diagnosis, I often lose my erection when I try to put on a condom. I never had this problem before. What’s causing it? And is there anything I can do?
Sometimes, no matter how badly we want to have sex with someone, our minds psych us out. Plus, HIV-related meds can make maintaining an erection difficult by lowering testosterone levels and decreasing blood flow to the genitals. Add to that the psychological issues HIV often causes: shame, fear of infecting a partner, a wavering body image. But, yes, there are things you can do. Ask your doc about erectile dysfunction meds, and how they might interact with your other meds. But while medications may give you an erection, they can’t fix whatever’s going on inside your head, so be up-front with your partner. He or she may experience performance anxiety too and also feel guilty when the bod doesn’t comply with feelings. Discuss.
Condoms are an essential part of sex (whether you’re positive or not). If the rubber gives you trouble, make the application sexy. Fill a bedside bowl with different types (ribbed, contoured, warming, etc.); try them all. Get your partner to trace your body with the wrapper and stimulate your testicles while the condom is being rolled down your penis. Think of a condom as the thing that lets your mind relax so you can fully enjoy the pleasures of sex.
Logan Levkoff holds an MS degree in Human Sexuality Education and contributes sexual advice for the likes of MTV, Oprah and Cosmopolitan. Have a question? E-mail sexpert@POZ.com.